Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Tucson, AZ

July 20, 2018Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2018, 4:08 PM MST for Cochise County, Arizona. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2018, 4:08 PM MST (23:08 UTC)
Expired
Jul 20, 2018, 4:45 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:20 PM MSTHAIL 116 Ssw Willcox, AZSPOTTER 3096 REPORTED QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WUUS55 KTWC 202308
SVRTWC
AZC003-202345-
/O.NEW.KTWC.SV.W.0032.180720T2308Z-180720T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
408 PM MST FRI JUL 20 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cochise County in southeastern Arizona...

* Until 445 PM MST.

* At 407 PM MST, a severe thunderstorm was located 13 miles southwest
  of Willcox, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cochise, I-10 And Texas Canyon and Dragoon. 

This includes the following highways...
 Interstate 10 between mile markers 315 and 331.
 Route 191 between mile markers 52 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3215 10983 3197 10985 3195 11015 3222 11013
TIME...MOT...LOC 2307Z 094DEG 7KT 3207 10993 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
098 
WWUS55 KTWC 202322
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
422 PM MST FRI JUL 20 2018

AZC003-202345-
/O.CON.KTWC.SV.W.0032.000000T0000Z-180720T2345Z/
Cochise-
422 PM MST FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR NORTHWESTERN COCHISE COUNTY...

At 417 PM MST, a severe thunderstorm was located 13 miles southwest 
of Willcox, moving west at 10 mph. This storm continued to intensify 
and could produce hail in excessive of one inch in size. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include:
Cochise, I-10 And Texas Canyon and Dragoon. 

This includes the following highways...
 Interstate 10 between mile markers 315 and 331.
 Route 191 between mile markers 52 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3215 10983 3197 10985 3195 11015 3222 11013
TIME...MOT...LOC 2317Z 095DEG 9KT 3207 10995 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:29 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 20, 1:29 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
129 PM MST Fri Jul 20 2018

.SYNOPSIS...Isolated to scattered thunderstorms will continue this
evening and again Saturday afternoon and evening. Then high pressure
will strengthen over the region late this weekend into early next
week resulting very little storm activity and much warmer
temperatures. High temperatures Monday into Wednesday will be much
warmer than normal and likely reaching record levels at some
locations.

&&

.DISCUSSION...Storms are developing as expected early this afternoon
and should continue well into the evening hours. With the instability
we have, several will likely get rather feisty and produce strong
winds with local heavy rains and possibly small hail. Will need to be
watching. Into the mid-afternoon hours storms will likely have a hard
time coming off the higher terrain but later in the day that is
possible and will need to watch how this pans out. Could be the last
chance for the Tucson metro area for storms until toward the end of
next week. That said, some of the short range CAM solutions are
suggesting a possible after midnight light show for parts of the area
including Tucson.

Saturday, we will gradually begin to transition to a less favorable
thunderstorm environment thanks to upper level high pressure that
will build westward from Texas this weekend. Still expecting some
storms Saturday, just fewer in number and more limited to higher
terrain east and south of Tucson. Also may end up with a fair amount
of cloud cover through the morning which would hinder development.

Sunday the high approaches and settles overhead Monday through
Tuesday. Sunday there will be very limited convection then Monday and
Tuesday will not likely see much of any development thanks to the
subsidence and mid-level warming. That said, that warming will impact
our temperatures significantly. Heights and temperatures 700mb and
above are forecast to be at or above the 99th percentile for this
time of year which translates to hot temperatures Monday, Tuesday
and possibly Wednesday. Unlike June when dewpoints are typical very
low they will be higher this event which will make it feel warmer
yet. We already have an Heat Warning in effect and that looks great.
There is some question for Wednesday as it will depend on how fast
the monsoon moisture returns over the area behind the departing high.
At a later time we may need to expand the warning into Wednesday at
least for western parts of the area.

By the end of the week temperatures should return to "normal" with
moisture providing for some storms once again.

&&

.AVIATION...Valid through 22/00.
SCT TSRA will continue well into this evening and potentially through
21/10Z before with cloud bases 8-10k ft AGL. Some clearing expected
after 21/12Z then ISOLD-SCT TSRA will redevelop again after 21/19Z
east and south of KTUS. Outside of strong and erratic TSRA outflows,
surface winds remain below 12 kts through the period. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms will continue into the
overnight hours then fire up again east and south of Tucson Saturday
afternoon, although they should be fewer in number. Upper level high
pressure will build over the region significantly suppressing
thunderstorms Sunday through Tuesday so they will be tough to come by
at all outside of the White Mountains although dewpoints will remain
at respectable levels. However, this high will bring near or record
level heat to the area Monday through at least Tuesday. Later in the
week the high shifts to the west allowing monsoon moisture to begin
returning to the area. Winds typically light for mid-summer with the
exception of strong gusty winds near thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for
AZZ501>509.

&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 20, 12:41 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1241 PM MST FRI JUL 20 2018

AZZ503-515-202030-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-
1241 PM MST FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 130 PM MST...

At 1240 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles west of Tubac, or 22 miles southwest of Green Valley, moving
northwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm. Locally heavy rain is also likely with this storm.

Locations impacted include...
Arivaca, Junction Of Highway 286 And Arivaca Road and Arivaca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3165 11107 3148 11121 3164 11162 3189 11141
TIME...MOT...LOC 1940Z 122DEG 13KT 3165 11131

Cerniglia
Local storm report, Jul 20, 2:17 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             21 SSE TUCSON           31.92N 110.75W
07/20/2018  M1.00 INCH       PIMA               AZ   BROADCAST MEDIA

&&
Special weather statement, Jul 20, 2:20 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST FRI JUL 20 2018

AZZ504-507-513-202145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
220 PM MST FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 245 PM MST...

At 219 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Benson, or 23 miles northwest of Sierra Vista.
The storm was over open country moving west at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of east central Pima
and northeastern Santa Cruz Counties.

LAT...LON 3193 11046 3173 11046 3181 11069 3201 11063
TIME...MOT...LOC 2119Z 107DEG 5KT 3185 11051
Special weather statement, Jul 20, 2:37 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
237 PM MST FRI JUL 20 2018

AZZ506-507-514-202200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-
237 PM MST FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 300 PM MST...

At 237 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of San Manuel, or 20 miles east of Oro Valley, moving
west at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Manuel, Campo Bonito.

LAT...LON 3259 11053 3246 11053 3243 11078 3257 11079
TIME...MOT...LOC 2137Z 089DEG 6KT 3251 11062
Special weather statement, Jul 20, 3:15 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
315 PM MST FRI JUL 20 2018

AZZ506>509-511-514-202300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Santa
Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
315 PM MST FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN
GRAHAM...NORTHWESTERN COCHISE AND SOUTHEASTERN PINAL COUNTIES UNTIL
400 PM MST...

At 313 PM MST, Doppler radar was tracking a couple of strong
thunderstorms, one south of San Manual and the other about 17 miles
northwest of Willcox. Both storms were nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
San Manuel, Campo Bonito, and Muleshoe Ranch Preserve.

LAT...LON 3241 10992 3224 11003 3236 11054 3255 11080
      3263 11067
TIME...MOT...LOC 2213Z 089DEG 4KT 3236 11010
Special weather statement, Jul 20, 4:01 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
401 PM MST FRI JUL 20 2018

AZZ507-508-513-202330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
401 PM MST FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 430 PM MST...

At 400 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Willcox, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cochise.

LAT...LON 3217 10982 3199 10985 3205 11011 3222 11007
TIME...MOT...LOC 2300Z 094DEG 7KT 3209 10992

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:02 PM MSTSevere Thunderstorm WarningTWCGraham43 min
Jul 19, 5:05 PM MSTFlash Flood WarningTWCGraham85 min
Jul 19, 5:39 PM MSTAreal Flood AdvisoryTWCGraham111 min
Jul 19, 5:45 PM MSTSevere Thunderstorm WarningTWCGraham60 min
Jul 19, 6:08 PM MSTSpecial Weather StatementTWCCochise22 min
Jul 19, 6:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 19, 6:49 PM MSTSpecial Weather StatementTWCCochise41 min
Jul 19, 6:55 PM MSTSevere Thunderstorm WarningTWCCochise25 min
Jul 19, 7:11 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 19, 7:17 PM MSTAreal Flood AdvisoryTWCCochise88 min
Jul 19, 7:44 PM MSTSpecial Weather StatementTWCCochise46 min
Jul 19, 7:56 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 20, 3:38 AM MSTExcessive Heat WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz6 days
Jul 20, 12:29 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Jul 20, 12:32 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 20, 12:41 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jul 20, 1:15 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Jul 20, 1:43 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jul 20, 2:20 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Jul 20, 2:37 PM MSTSpecial Weather StatementTWC23 min
Jul 20, 3:15 PM MSTSpecial Weather StatementTWC45 min
Jul 20, 4:01 PM MSTSpecial Weather StatementTWCCochise29 min
Jul 20, 4:34 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 20, 4:45 PM MSTSevere Thunderstorm WarningTWCCochise45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.